Dilantin and its active ingredient phenytoin are extremely well-known and widely prescribed anticonvulsant treatments for individuals suffering from epilepsy and seizure-related disorders. Unfortunately, recent research has discovered a possible link between Dilantin and the frequency of major adverse side effects, including Toxic Epidermal Necrolysis. Dilantin is currently manufactured by Pfizer, and although the drug was originally developed in 1939, it wasn’t approved by the FDA as an epilepsy treatment until 1953. Because Dilantin has been on the market for so long, it has become one of the most popular forms of anticonvulsant treatment. However, studies have indicated that individuals exposed to Dilantin may have a significantly increased risk of developing severe, potentially fatal medical conditions.
In 2008, the FDA added Dilantin to its “Potential Signs of Serious Risks” list, which means the agency had identified a potential safety issue which required further research. That same year, Pfizer added Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis to Dilantin’s warning label. Unfortunately, this action took place far too late, allowing millions of people to unknowingly expose themselves to the potentially dangerous drug during the fifty-plus years Dilantin was on the market before this warning was put in place.
Toxic Epidermal Necrolysis, also known as TEN, is a more severe form of Stevens-Johnson Syndrome, a toxic skin disease affecting the skin and mucous membranes of the body. TEN symptoms typically begin with fever, headache, cough and body aches, followed by a red rash which covers most of the face and body. The rash spreads and enlarges, forming blisters at the center which may easily rub off. Eventually large areas of the skin will begin to easily peel away in sheets, leaving affected areas which are extremely vulnerable to infections, fungi and bacteria. In SJS, less than 10% of the body is affected, but if the damage to the epidermis and mucous membranes cover more than 30% of the body surface area, the condition is called TEN. The skin loss is similar to a severe burn and is equally painful and life-threatening, potentially allowing large amounts of fluids and salts to seep from the raw, damaged areas.
TEN is a potentially fatal condition which has been linked to drug exposure in 90% of cases. The most common culprits are considered to be certain antibiotics, anti-inflammatory drugs, and anticonvulsant medications, including phenytoin, the active ingredient in Dilantin. Phenytoin has been the subject of substantial investigation recently, and phenytoin therapy has been associated with life-threatening skin conditions like SJS and TEN.
Recently, the FDA required Dilantin’s manufacturer, Pfizer, to update its manufacturing process and make procedures consistent. Because the drug had been on the market since 1953, some aspects of its manufacture did not reflect the latest technological advances, according to the FDA. As a direct result of this updated manufacturing method, Pfizer discontinued one form of their product, only to replace it with another. This new form of the drug, called Dilantin Capsules, contains the exact same active and inactive ingredients as the original product, namely phenytoin sodium.
The easiest way to evaluate the value of a medication is to weigh the benefits of the drug versus the risks involved. Any drug whose possible benefits are outweighed by the potential for harm should not be on the market and available to millions of consumers. Although Dilantin has a long history of effectively treating the symptoms of epilepsy, the drug has been too closely associated with dangerous and potentially fatal medical conditions for its benefits to be worth the risk. Unfortunately, Phenytoin sodium is a widely-used anticonvulsant medication that is commonly used in hospitals and emergency departments throughout the United States for treating seizure-related disorders. In fact, one out of ten people people who experience seizures in their life will be prescribed phenytoin.
The complications associated with Toxic Epidermal Necrolysis are far-reaching and extremely life-threatening, including sepsis, acute respiratory failure, blindness, and organ failure. People with TEN are hospitalized and any drugs suspected of causing the condition are immediately terminated. Victims of Toxic Epidermal Necrolysis are treated in a burn unit and lost fluids are replaced intravenously. For survivors of TEN, recovery may be a slow process as skin is typically left to grow back on its own. The international annual incidence of TEN is approximately one in one million and the mortality rate is between 30 and 40%, most often caused by sepsis.
Victims of Toxic Epidermal Necrolysis associated with the use of Dilantin are not at fault, and should contact a Dilantin attorney to discuss the benefits of filing a Dilantin lawsuit. A number of Toxic Epidermal Necrolysis cases potentially associated with the use of Dilantin are currently being investigated across the United States and several Dilantin lawsuits have already been filed against Pfizer. If you or a loved one has suffered from TEN and you believe Dilantin to be the cause, contact a Dilantin lawyer immediately. Qualified Dilantin attorneys have the expertise and knowledge necessary to effectively represent your case and help you collect the compensation you are entitled to.